Alert archive / Maine / Heat Advisories in 2021

Heat Advisory 3, NWS Caribou, ME

June 29, 2021Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this heat advisory at Jun 29, 2021, 10:09 AM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2021, 10:09 AM EDT (14:09 UTC)
Expired
Jun 29, 2021, 6:00 PM EDT
In force
8 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 2.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS71 KCAR 291409
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1009 AM EDT Tue Jun 29 2021

MEZ015>017-029-030-292200-
/O.NEW.KCAR.HT.Y.0003.210629T1409Z-210629T2200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, 
Castine, Eastport, Perry, Machias, and Cherryfield
1009 AM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Heat index values between 95 and 98 degrees.

* WHERE...Southern Penobscot, Interior Hancock, Central 
  Washington, Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
464 
WWUS71 KCAR 291944
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
344 PM EDT Tue Jun 29 2021

MEZ015>017-029-030-292200-
/O.CON.KCAR.HT.Y.0003.000000T0000Z-210629T2200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, 
Castine, Eastport, Perry, Machias, and Cherryfield
344 PM EDT Tue Jun 29 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Heat index values between 95 and 98 degrees.

* WHERE...Southern Penobscot, Interior Hancock, Central 
  Washington, Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
146 
WWUS71 KCAR 292215
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
615 PM EDT Tue Jun 29 2021

MEZ015>017-029-030-292315-
/O.EXP.KCAR.HT.Y.0003.000000T0000Z-210629T2200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, 
Castine, Eastport, Perry, Machias, and Cherryfield
615 PM EDT Tue Jun 29 2021

...HEAT ADVISORY HAS EXPIRED...

Heat index values are in the low 90s and will continue to drop
this evening. Therefore, the heat advisory has been allowed to
expire.

$$

CB

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this heat advisory went out at Jun 29, 7:13 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 7:13 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
713 AM EDT Tue Jun 29 2021

.SYNOPSIS...
A cold front will push towards the coast this evening, crossing
the waters into Wednesday. Low pressure will approach from the
west Thursday and remain in the region through Friday. Weak
high pressure will build into the area Friday night and Saturday
as low pressure passes by to the south.

&&

.NEAR TERM /THROUGH TONIGHT/...
7am Update...
Inland fog is quickly dissipating this morning. Temps quickly
warming Downeast where skies are mostly sunny. Expect heat
indices to get very close to Heat Adv criteria (95F or greater)
along the coast. Parallel flow on the waters will keep humidity
hugging coastal Downeast, while NW flow inland suppresses the
cooler aspect of the marine air. The combination of hot temps
and the pooling of dew point temps here will create a fairly
uncomfortable day. HRRR depicts this very well with its higher
resolution. Luckily, it also has the cold front pushing closer
to the coast by mid afternoon, providing some relief in humidity
before the downward diurnal trend.

Previous Discussion...
Areas of fog will dissipate this morning. The most dense fog,
down to a quarter mile in some places, was noted across Downeast
and the Bangor Region. Both areas received good washes of rain
Mon afternoon and evening, likely adding to avail moisture.

Another hot day is set across Downeast and along the coast.
Heat indices may approach the mid-90s this afternoon. This will
be assisted by parallel flow along the coast pooling dewTs under
relatively mostly sunny skies. Decided against a second day of
heat headlines given the slackening 925 temps. Regardless, its
another day to keep water close and take breaks if working
outdoors.

Some isolated showers track through the north this afternoon, as
indicated by a handful of hires guidance. Coverage looks limited
and not expecting much measurable precip. Fog returns tonight,
with low pres advancing from the west. Expect showers to develop
across the North Woods after midnight. Some added divergence
will enhance some of these, with some western areas of the St.
John Valley possibly seeing close to a quarter inch of precip by
daybreak Wed.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pres will move across the northern 1/2 of the CWA Wednesday
morning bringing a round of rain. The associated warm front will
lift up into New Brunswick by late morning w/the region getting into
the warm sector w/llvl warming. The rain will taper to scattered
showers and then end for a time. Attention turns to the potential
for some strong to possibly severe thunderstorms w/the highest
threat across the Maine Central Highlands into the interior
Downeast, as a cold front slides down into the state. Very warm and
humid conditions for this region is expected allowing for
destabilization rather quickly by early afternoon w/heating. CAPE
potential of 1000-1500 joules are forecast by the NAM and GFS along
w/decent mid-level lapse rates around 6.5 c/km to aid in updrafts.
Plus, the mid level temps are forecast to cool slightly which might
be enough to allow for thunderstorm organization. SPC has placed the
central and downeast areas in a Slight Risk for severe
thunderstorms. After coordinating w/GYX, decided to add gusty winds
and heavy rainfall. Attm, biggest severe threat would be damaging
winds as cell structure looks to be multicellular. Northern Maine is
in a Marginal Risk. However, the northern areas, say n of Houlton
and Millinocket, could be hard pressed to recover from the early
rain and not w/not enough heating to aid in significant buoyancy,
might be hard pressed to get severe storms. Therefore, did not
go w/any enhanced wording attm.

Activity will down Wednesday evening w/lingering showers and the
potential for some fog to develop, especially in areas that show
some partial clearing. The cold front is forecast to stall along the
coast w/a series of low pres waves lifting up across the boundary
into Thursday. Therefore, kept the chances for showers going right
into Thursday w/much cooler temps expected during the day, but still
humid.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Cold front looks like it will stall just offshore as pointed
out by the daycrew. A low pres wave is forecast to lift up
along the boundary later Thursday night into early Friday
bringing some beneficial rainfall to the Penobscot Valley and
Downeast region w/just a chance of showers further n. The 00z
ECMWF was more bullish w/its QPF and rainfall bringing a good
dose further inland. The GFS however keeps the wave further
offshore w/just some light rain to the Downeast region. The
Canadian Global is a bit further n w/the rainfall, but not has
far as what the ECMWF is showing. Decided on a blend of the
model guidance and carried rain for the southern Penobscot
Valley into the Downeast region into midday Friday and then
shower a tapering to showers. Looks like the region will be in
an unsettled pattern through the weekend as an upper low remains
parked nearby w/a series of disturbances possibly bringing some
showers to the region. Therefore, stayed w/the chance for
showers into the weekend w/much cooler temps than we have been
experiencing over the past week.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR today. VCSH possible for Aroostook terminals
this afternoon. Light W winds. Fog returns after midnight with
local IFR vis possible. SHRA arrives after midnight towards KFVE
and K40B.

SHORT TERM:
Wed into Wed night...IFR/MVFR across the northern terminals
early Wed w/rain w/improvement to VFR by the afternoon. VFR for
KBGR and KBHB. More showers and tstms will bring the threat for
periods of MVFR and possible IFR Wed afternoon into the evening.
Light S winds becoming WSW by Wed evening. Patchy fog Wed night.

Thu into Fri...Brief VFR becoming MVFR w/periods of IFR later
Thu into early Fri w/another round of showers/rain. MVFR could
hold on across the northern terminals through the rest of the
day on Fri, while KBGR and KBHB could see VFR. N winds Thu
becoming NE on Fri at 5-10 kt.

Sat...Unsettled with showers and periods of MVFR and possible
IFR in showers. Light NNE winds < 10 kts.

&&

.MARINE...
NEAR TERM: Below SCA conditions today and tonight. Patchy to
areas of fog will linger over the waters with SW winds and waves
2 to 3 ft.

SHORT TERM: Stable airmass will keep winds below 25kts through the
end of the period w/seas remaining below 5 feet through
Saturday. WSW winds around 10 kts Wed into Thu, then becoming NE
Fri into Sat 10-15 kt. Vsbys could be reduced at times in fog
to 1 NM or less into the weekend.

&&

.CLIMATE...
Caribou measured a record high low temperature on Sunday (6-27)
with a reading of 69F.

The high temperature Monday in Bangor was 95F. This breaks the
record high temperature of 94 for 6/28 that was last set in
1941.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Cornwell
Short Term...Hewitt
Long Term...Hewitt
Aviation...Cornwell/Hewitt
Marine...Cornwell/Hewitt
Climate...CB/Cornwell
Hazardous weather outlook, Jun 29, 7:21 AM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
721 AM EDT Tue Jun 29 2021

MEZ001>004-029-030-301130-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Coastal Hancock-Coastal Washington-
721 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-301130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
721 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-031-032-301130-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
721 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms will be possible Wednesday
afternoon and evening. Some storms may contain gusty winds and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 29, 4:52 AM EDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Caribou ME
452 AM EDT Tue Jun 29 2021

MEZ015>017-029-030-291200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, Princeton, Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
452 AM EDT Tue Jun 29 2021

...AREAS OF FOG WILL LIMIT VISIBILITY EARLY THIS MORNING...

Areas of fog will limit visibilities from one quarter to half a
mile in some Downeast and coastal locations early this morning.
Reduce speed, and increase following distance if you encounter
areas of poor visibility.

Cornwell

Nearby

Heat Advisories in Maine, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.